Alert archive / Ohio / Red Flag Warnings in 2016

Red Flag Warning 2, NWS Pittsburgh, PA

April 6, 20166 counties in Ohio

NWS Pittsburgh, PA issued this red flag warning at Apr 6, 2016, 2:19 PM EDT for 6 counties in Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2016, 2:19 PM EDT (18:19 UTC)
Expired
Apr 6, 2016, 6:01 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA

Counties Belmont County, OH, Coshocton County, OH, Guernsey County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 124 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS81 KPBZ 061819
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT WED APR 6 2016

OHZ048-057>059-068-069-070000-
/O.NEW.KPBZ.FW.W.0002.160406T1819Z-160407T0000Z/
COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
219 PM EDT WED APR 6 2016

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WIND FOR A PORTION OF SOUTHEAST OHIO...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITY AND GUSTY WIND...WHICH IS IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 048 COSHOCTON...FIRE WEATHER 
  ZONE 057 MUSKINGUM...FIRE WEATHER ZONE 058 GUERNSEY...FIRE 
  WEATHER ZONE 059 BELMONT...FIRE WEATHER ZONE 068 NOBLE AND 
  FIRE WEATHER ZONE 069 MONROE.

* WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...THIS AFTERNOON INTO THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE LOWER TO MID 60S.

* IMPACTS...THERE IS AN ELEVATED RISK FOR BRUSH FIRES. ANY FIRES
  MAY SPREAD IF NOT CONTAINED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
207 
WWUS81 KPBZ 062201
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT WED APR 6 2016

OHZ048-057>059-068-069-062315-
/O.CAN.KPBZ.FW.W.0002.000000T0000Z-160407T0000Z/
COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
601 PM EDT WED APR 6 2016

...RED FLAG WARNING IS CANCELLED FOR PORTIONS OF SOUTHEAST OHIO...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE RED
FLAG WARNING AS RAIN WAS MOVING INTO THE AREA.

$$

07

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this red flag warning went out at Apr 6, 2:01 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 6, 2:01 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT WED APR 6 2016

.SYNOPSIS...
INCREASING SOUTHERLY WIND WILL WARM TEMPERATURES TODAY...BUT A
COLD FRONT WILL BRING RAIN TONIGHT AND THURSDAY. WINTRY WEATHER
WILL COMMENCE THURSDAY NIGHT AND CONTINUE INTO THE WEEKEND

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATED TO SLOW POP INCREASE THIS AFTERNOON. WITH 12Z SOUNDING
SHOWING PLENTY OF DRY AIR TO MIX DOWN PLUS HRRR SUGGESTING SLOWER
PRECIPITATION APPROACH...FELT A DRIER FORECAST WAS PRUDENT. WILL
NEED TO WATCH WIND GUSTS THIS AFTERNOON. SOME POTENTIAL FOR AROUND
40 KNOT GUSTS AT LEAST IN SOUTHEAST OHIO THIS AFTERNOON DEPENDING
ON MIXING...BUT FELT THREAT WAS TOO UNCERTAIN AT THIS POINT TO
THINK ABOUT AN ADVISORY. ALSO LOWERED DEWPOINTS A BIT GIVEN THE
MIXING POTENTIAL.  TEMPERATURES ARE ON TRACK FOR NOW.

PREVIOUS DISCUSSION...

LOW PRESSURE DEVELOPING TOWARD THE GREAT LAKES TODAY WILL RESUME
SOUTHERLY FLOW OVR THE REGION...WITH SUFFICIENT PRESSURE GRADIENT
FOR GUSTS AROUND 30 MPH. THE RESULTING WARM ADVECTION SHOULD
SUPPORT HIGHS NEAR THE SEASONAL AVERAGES...AND OVERNIGHT LOWS A
FEW DEGREES ABOVE. HOWEVER...MOISTURE WILL ALSO BE ON THE INCRS
AND IMPROVING ASCENT WITH THE APPROACH OF THE SYSTEMS COLD FRONT
IS FORECAST TO SPAWN FAIRLY WIDESPREAD SHOWERS BY TONIGHT. IN
GENERAL...NOT MUCH CHANGE WAS NEEDED FOR THE NEAR TERM PERIOD
OTHER THAN TWEAKS TO TIMING AND HOURLY TRENDS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
TWO PERIODS OF INCLEMENT WINTER WEATHER LOOK TO BE IN STORE DURING
THE SHORT TERM PERIOD OF THE FORECAST. THE FIRST IS A POST-FRONTAL
PERIOD OF CONVECTIVE AND UPSLOPE SNOW SHOWERS. THE SECOND IS A
MUCH MORE ROBUST AND COMPACT LOW AND MID-LEVEL SYSTEM THAT
ADVANCES QUICKLY TO THE SOUTHEAST THROUGH THE AREA ON FRIDAY
NIGHT. WHAT MAKES BOTH PERIODS CONCERNING...EVEN AT THIS LATE OF A
DATE...IS THAT THEY TAKE PLACE AT NIGHT. THIS MAKES THEM EACH MORE
LIKELY TO ACCOMMODATE ACCUMULATING SNOW THAN THEY WOULD BE
OTHERWISE.

FOR THE FIRST PERIOD ON THURSDAY NIGHT...LOW LEVEL FLOW WILL TURN
MORE NORTHWESTERLY AS THE NIGHT GOES ON AND BECOME RELATIVELY
UNI-DIRECTIONAL DURING THE OVERNIGHT PERIOD. BOUNDARY LAYER
TEMPERATURES WILL BE FAIRLY MARGINAL THROUGH THE NIGHT OUTSIDE THE
RIDGES...HOWEVER A WEAK SHORT WAVE PASSES THROUGH THE
AREA...BRIEFLY DEEPENING THE MOISTURE AND LIFTING PROFILE. THIS
COMBINED WITH SURFACE-BASED INSTABILITY THAT BRIEFLY INTERSECTS
THE DENDRITIC GROWTH LAYER SHOULD LEAD TO A PERIOD OF ENHANCED
SNOW SHOWERS...PARTICULARLY IN UPSLOPE AREAS. DUE TO BOUNDARY
LAYER CONCERNS...ACCUMULATIONS WILL BE TOUGH TO MUSTER IN THE
LOWER ELEVATIONS...HOWEVER IN THE RIDGES...THE UNSTABLE PROFILE
COMBINED WITH A MORE RECEPTIVE BOUNDARY LAYER SHOULD LEAD TO AT
LEAST A COUPLE INCHES. WHILE MOST MODEL SOLUTIONS POINT TOWARD
WINTER WEATHER ADVISORIES BEING REQUIRED...BECAUSE THIS IS A
STRGON TREND UPWARD FROM PREVIOUS GUIDANCE...AMOUNTS WERE ONLY
TRENDED TO JUST BELOW ADVISORY CRITERIA. FUTURE SHIFTS WILL NEED
TO MONITOR THIS PERIOD FOR A POSSIBLE ADVISORY...HOWEVER IT WILL
BE FEATURED IN THE HAZARDOUS WEATHER OUTLOOK.

A DRY AND MODERATING DAY LOOKS TO BE IN STORE ON FRIDAY AS WARM
ADVECTION PICKS UP AHEAD OF THE NEXT RATHER COMPACT AND QUICK-
MOVING SYSTEM. THIS DRIVES SOUTHEASTWARD ON FRIDAY NIGHT WITH THE
MEAN 850 MB LOW TRACK GENERALLY FROM CANTON TO PITTSBURGH. NAM AND
GFS 850-600 MB DEFORMATION FIELDS REALLY SPIKE ON THE NORTH SIDE
OF THE TRACK...AND GIVEN THE DEEP MOISTURE IN THE LAYER AND
IMPRESSIVE LAPSE RATES THROUGH THE DENDRITIC GROWTH
LAYER...ENHANCED MODEL QPF VALUES IN THE DEFORMATION ZONE SEEM
REASONABLE. EVEN STILL...BOUNDARY LAYER CONCERNS ABOUND DUE TO THE
CALENDAR DATE...SO WHILE BUFKIT SUGGESTIONS OF 12-13:1 RATIOS
EXIST...THE FORECAST WAS BUILT USING MORE ALONG THE LINES OF 7-8:1
OUTSIDE OF THE RIDGES. THIS YIELDED A SWATH OF 2-3 INCHES OF SNOW
GENERALLY FROM NEW CASTLE TO INDIANA...WHICH SEEMS REASONABLE
GIVEN ALL THE THINGS WORKING AGAINST IT. ADVISORIES MAY BE NEEDED
FOR THIS EVENTUALITY...AND IT WILL BE ADDED TO THE HAZARDOUS
WEATHER OUTLOOK.

A DIFFERENT REGIME EXISTS IN THE RIDGES ON FRIDAY NIGHT AND EARLY
SATURDAY...HOWEVER. WHILE DEFORMATION PRECIPITATION MAY YIELD A
COUPLE OF INCHES OF SNOW THERE...STRONG COLD ADVECTION AND
STEEPENING LAPSE RATES ON NORTHWESTERLY FLOW WILL DRIVE THE
DENDRITIC LAYER BELOW 3 KFT. THIS COMBINED WITH SURFACE-BASED
INSTABILITY AND A SUFFICIENT MOISTURE LAYER SHOULD ALLOW FOR THE
POTENTIAL FOR HEAVY SNOW SHOWERS RIGHT INTO SATURDAY MORNING IN
THE RIDGES. HERE AGAIN BUFKIT RATIOS FAVOR 12-17:1...BUT OUR
FORECAST WILL BE MORE CONSERVATIVE FOR THE MOMENT. EVEN STILL...IT
SEEMS THERE MAY BE POTENTIAL FOR WARNING CRITERIA SNOWS IN THE
HIGHER TERRAIN FRIDAY NIGHT INTO EARLY SATURDAY. HERE AGAIN...THIS
AREA WAS ADDED TO THE HAZARDOUS WEATHER OUTLOOK. FRIES

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SUBSTANTIAL TEMPERATURE MODERATION IS NOT EXPECTED UNTIL MONDAY WHEN
AN UPSTREAM REINFORCING SHORTWAVE INITIATES WARM ADVECTION AHEAD
OF IT. THAT WARMTH WILL BE OFFSET BY INCREASED PRECIPITATION
CHANCES...AND FOLLOWED BY MORE COOL WEATHER WITH THAT SYSTEMS
PASSAGE. GIVEN SHORTWAVE TIMING ISSUES AND CONVOLUTED FLOW
PATTERNS...SUPERBLEND GUIDANCE WAS USED FOR LONG TERM FORECAST
CONSTRUCTION.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON...ALTHOUGH WIND GUSTS OF 20 TO 30 KNOTS OUT OF THE SOUTH
WILL BE COMMON. CEILINGS WILL LOWER LATER THIS AFTERNOON AND THIS
EVENING. MVFR CONDITIONS ARE EXPECTED BY LATE EVENING AND
OVERNIGHT AS A COLD FRONT BRINGS SHOWERS...WITH IFR POSSIBLE BY
MORNING BEHIND THE FRONT. THERE IS ALSO A LOW LEVEL WIND SHEAR
CONCERN OVERNIGHT WITH 40-45 KNOT WINDS RIGHT OFF THE DECK. MVFR
CONDITIONS WILL CONTINUE PAST 12Z THURSDAY WITH SPOTTIER SHOWERS.
CL

.OUTLOOK /WEDNESDAY NIGHT THROUGH MONDAY/...
PERIODIC RESTRICTIONS ARE EXPECTED WITH A PERSISTENT BROAD UPPER
TROUGH THROUGH SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 6, 2:04 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT WED APR 6 2016

OHZ048>050-057>059-068-069-PAZ029-031-075-WVZ001>004-012-021-509-511-
513-071815-
COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-WESTERN TUCKER-
204 PM EDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA...NORTHERN PANHANDLE OF WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-PAZ007>009-013>016-020>023-073-071815-
TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
204 PM EDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A POTENT SYSTEM WILL MOVE THROUGH THE AREA FRIDAY NIGHT. SNOW WILL
BECOME LIKELY OVERNIGHT...WITH ACCUMULATION POSSIBLE. DEPENDING
UPON TEMPERATURES...A WINTER WEATHER ADVISORY MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ510-512-514-071815-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
EASTERN PRESTON-EASTERN TUCKER-
204 PM EDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW SHOWERS WILL INCREASE THURSDAY NIGHT WITH SOME ACCUMULATION
LIKELY. A WINTER WEATHER ADVISORY MAY BE REQUIRED.

A SECOND MORE POTENT SYSTEM WILL SPREAD SNOW BACK INTO THE AREA
FRIDAY NIGHT AND CONTINUE INTO EARLY SATURDAY. MORE SIGNIFICANT
SNOW ACCUMULATIONS WILL BE POSSIBLE WITH THIS SYSTEM. A WINTER
STORM WATCH MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Ohio, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.